Heavy Snow, Barber
- When
- December 3, 9:00 AM CST to December 4, 12:00 PM CST
- Where
- Barber forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snow fell across much of southwest and south central Kansas generally along and south of a line from Syracuse through Dighton, Ness City and LaCrosse. The precipitation started out in the form of freezing rain along the Oklahoma border.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Snow fell across much of southwest and south central Kansas generally along and south of a line from Syracuse through Dighton, Ness City and LaCrosse. The precipitation started out in the form of freezing rain along the Oklahoma border. Snowfall accumulations of 2 to 4 inches were common. The heaviest snow occurred along and south of a line rom Hugoton through Montezuma, Bucklin and Pratt where several locations received 6 to 8 inches. Isolated amounts up to 10 inches occurred in the Liberal area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 3, 2:58 AM CST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 AM CST TUE DEC 3 2002 DAYS 1-2... MAIN FORECAST PROBLEM THIS MORNING IS TIMING AND HOW FAR NORTH TO PUT QPF. THE LATEST SURFACE MAP FROM 08Z SHOWED A STRONG HIGH PRESSURE SYSTEM EXTENDING FROM SOUTHERN CANADA INTO THE NORTHERN PLAINS, WITH A WEAK RIDGE OF COLD AIR REACHING SOUTHWARD INTO TEXAS. THERE WAS A STATIONARY BOUNDARY WRAPPING AROUND THE SOUTH AND WEST SIDE OF THIS HIGH PRESSURE, FROM APPROXIMATELY NEAR KROW IN SOUTHEAST NEW MEXICO NORTH THROUGH EASTERN SECTIONS OF COLORADO AND WYOMING AND THEN TURNING TO THE WEST NEAR KMLS IN EASTERN MONTANA. THE MODEL RUNS FROM 03/00Z ALL POINT TOWARD AN OPEN WAVE BETWEEN 7H AND 5H TRAVELING FROM SOUTHWESTERN NEW MEXICO NORTHEASTWARD THROUGH THE TEXAS/OKLAHOMA PANHANDLE TONIGHT, THEN EAST-NORTHEAST INTO WEDNESDAY. WITH THIS PATH, THERE SHOULD BE SOME SIGNIFICANT ISENTROPIC LIFT RESULT OVER THE COLD DOME AT THE SURFACE. LOWEST 6-8K OF ATMOSPHERE WILL BE SATURATED BY THE TIME THIS OVERRUNNING SETS UP, AND WILL THEREFORE INCREASE POPS TONIGHT FOR SNOW AND MENTION UP TO AN INCH ACCUMULATION IN THE SOUTHERN-MOST TIER OF COUNTIES ALONG THE OKLAHOMA BORDER. PLAN TO DECREASE POPS FROM 70 SW, TO 60 SE, TO 40 IN 2ND TIER OF COUNTIES FROM THE OK BORDER, TO 30 FROM SYRACUSE TO GCK TO LARNED, THEN TAPER TO 20 POPS IN NORTHERN SIX COUNTIES. EVEN IF LIGHT SNOW FALLS FOR A PROLONGED TIME IN JOHNSON-DODGE-PRATT AREAS (OR EVEN FARTHER NORTH), THINK THE CURRENT WARM SURFACE TEMPERATURES WILL PROHIBIT ANY ACCUMULATION. FOR WEDNESDAY, WILL KEEP A SLIGHT CHANCE FOR LIGHT SNOW GOING NE ZONES, AND CHANCE OF IN SE ZONES, BOTH FOR MORNING WORDING. THE WAVE MENTIONED ABOVE WILL MOVE OUT TO OUR EAST RATHER QUICKLY WEDNESDAY AND TAKE ALL UPPER SUPPORT WITH IT. WITH THE DRY AIR FILTERING IN FROM THE NORTHEAST, THINK THE SNOW WILL BE LITTLE MORE THAN FLURRIES ON WEDNESDAY MORNING. AS FOR TEMPERATURES, IN THE SOUTHERN ZONES, THE READINGS FROM 12Z THIS AM MAY BE THE MAXES FOR TODAY. GOING PLENTY COLD FOR TODAY WITH HIGHS ONLY REACHING THE LOW 30S NORTH THE MID 30S SOUTH. WITH EAST WINDS AND BLANKET OF STATUS OVER ALL OF CWA TONIGHT AND WEDNESDAY, DIURNAL RANGE SHOULD BE LOW. FORECAST LOWS TONIGHT WILL BE IN 15-17 DEGREE RANGE NORTH TO AROUND 20 SOUTHEAST. HIGHS AND LOWS FOR WED AND WED NIGHT WILL ONLY RISE A COUPLE OF DEGREES FOR BOTH PERIODS. DAYS 3-7... AS SOUTHERN STREAM SYSTEM DEPARTS THE PLAINS WEDNESDAY, LOW LEVEL FLOW SHOULD RETURN TO A DOWNSLOPE COMPONENT AND TEMPS SHOULD REBOUND OVER THE WESTERN PORTIONS OF THE AREA ON THURSDAY. EXTENDED ETA MODEL IS MORE PROGRESSIVE WITH THE NORTHWEST FLOW SHORTWAVES AFTER THURSDAY, WITH AXIS OF HIGHEST 500MB VORTICITY WELL TO THE NORTH AND EAST OF SOUTHWEST KANSAS. THIS IS IN CONTRAST WITH GFS, CANADIAN, AND UKMET MODEL, WHICH WOULD BE CRUCIAL TO MAX TEMPS FRIDAY. A MORE PROGRESSIVE ETA SOLUTION WOULD YIELD STRONGER DOWNSLOPE AND HIGHS WELL IN TO THE MID 50S. THINK THAT SINCE ETA IS THE OUTLIER HERE AT DAY 3, IT IS THE LESS LIKELY SOLUTION...AND GIVEN THE STRENGTH OF THE HUDSON BAY POLAR VORTEX AS WELL AS ROBUST SHORTWAVE TO ENTER CALIFORNIA FRIDAY...A MORE AMPLIFIED STATE OF THE 500MB HEIGHT FIELDS MAKES MORE SENSE. THE STRONG SHORTWAVE SYSTEM NOW CURRENTLY SPINNING ITS WHEELS NEAR 40N/155W WILL CONTINUE TO SLAM THROUGH THE PERSISTENT 130W MEAN RIDGE AND CUT A TRACK NEARLY IDENTICAL TO THE CURRENT SYSTEM OVER THE SOUTHWEST CONUS. THIS STORM MAY HAVE IMPLICATIONS TO SENSIBLE WEATHER HERE IN SOUTHWEST KANSAS TOWARDS THE WEEKEND, HOWEVER AT THIS POINT, WITH CONTINUED INTENSE HUDSON BAY VORTEX AND 130W RIDGING (A PACIFIC-NORTH AMERICAN TELECONNECTION) PROGGED THROUGH DAY 5, LOW LEVEL MOISTURE WILL LIKELY NOT BE ADEQUATE FOR MEASURABLE PCPN AND THIS STORM SHOULD WEAKEN AND BECOME AN OPEN WAVE AS IT BECOMES EMBEDDED IN THE CONFLUENT LONGWAVE PATTERN OVER THE CENTRAL STATES. WITH STRONG BAROCLINICITY IN THE LOWER ATMOSPHERE OVER THE NORTHERN STATES, ANY SUBTLE SHORTWAVE DIVING SOUTHWARD COULD HAVE SIGNIFICANT IMPACTS TO TEMPERATURES FOR THE AREA. WITH THIS SAID, HAVE LEFT THE GOING EXTENDED FCST ALONE ASIDE FROM MINOR TWEAKS FOR THURSDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 33 17 35 18 / 0 40 20 0 GCK 32 17 34 16 / 0 30 0 0 EHA 34 21 36 17 / 0 70 0 0 LBL 35 20 37 18 / 0 70 0 0 HYS 30 16 32 17 / 0 20 20 0 P28 34 21 36 21 / 0 60 40 0 .DDC...NONE. BURKE/UMSCHEID
KSZ030-031-043>046-061>066-074>081-084>090-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 AM CST TUE DEC 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER, A STRONG UPPER LEVEL WAVE WILL FLOW NORTHEAST FROM NEW MEXICO TONIGHT AND BRING A CHANCE OF SNOW TO MUCH OF THE AREA. THE ROW OF COUNTIES ALONG THE OKLAHOMA BORDER MAY SEE UP TO AN INCH OF SNOW ACCUMULATION BY WEDNESDAY MORNING, WITH UP TO 2 INCHES POSSIBLE IN A FEW LOCATIONS. THIS AREA INCLUDES ELKHART, LIBERAL, ASHLAND AND MEDICINE LODGE. JUST NORTH OF THESE COMMUNITIES, IN THE JOHNSON CITY, DODGE CITY AND PRATT CORRIDOR, LIGHT SNOW MAY BRING AROUND A HALF INCH OF SNOW BY SUNRISE WEDNESDAY. SIGNIFICANT TRAVEL PROBLEMS ARE NOT ANTICIPATED AT THIS TIME WITH THIS SNOWFALL, DUE TO THE WARM SURFACE TEMPERATURES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CALLS TO YOUR LOCAL LAW ENFORCEMENT CENTER MAY BE REQUIRED TO REPORT ON SNOWFALL AMOUNTS TONIGHT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. COLD HIGH PRESSURE WILL KEEP A GRIP ON THE AREA THROUGH THURSDAY. LOW TEMPERATURES WILL AVERAGE IN THE TEENS TONIGHT THROUGH THURSDAY NIGHT. BURKE
The national radar mosaic for the moment the first event began.
19 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324760, 5324761, 5324762, 5324763, 5324764, 5324765, 5324766, 5324767, 5324768, 5324769, 5324770, 5324771, 5324772, 5324773, 5324774, 5324775, 5324858, 5324859, 5324860.